Alabama, 2003

Hail in Alabama, March 19, 2003

March 19, 2003 · NWS BMX · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 19, 7:02 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Mar 19, 7:02 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
702 PM CST WED MAR 19 2003

WILL ISSUE AN UPDATE ON THE ZONE PACKAGE AROUND 7 PM MAINLY FOR
CANCELATION OF THE TORNADO WATCH FOR EASTERN ZONES. PLENTY OF
REPORTS OF HAIL AND A FEW REPORTS OF WIND DAMAGE. NUMEROUS REPORTS
OF FUNNEL CLOUDS WITH SOME DAMAGE AND SURVEY TEAMS WILL INVESTIGATE
TOMORROW.

ONGOING THUNDERSTORMS GENERALLY CONFINED SOUTHEAST OF A LINE FROM
ROANOKE TO ALEXANDER CITY TO MONTGOMERY. LATEST SURFACE ANALYSIS
INDICATES DRY LINE ORIENTED NORTH-SOUTH ALMOST CUTTING THE STATE IN
HALF. SOME OF THE STORMS COULD STILL BE STRONG IN SOUTHEAST
SECTIONS FOR THE NEXT FEW HOURS. ADDITIONAL UPDATE MAY OCCUR LATER
THIS EVENING.

.BHM...NONE.

LINHARES/75
Hazardous weather outlook, Mar 19, 12:45 PM CST, 8 hours 40 minutes before
ALZ011>015-017>050-192100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1245 PM CST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER ALABAMA THROUGH TONIGHT
AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE STATE. THEY WILL BE
MAINLY EAST OF INTERSTATE 65. A FEW OF THE STORMS MAY BE STRONG TO
SEVERE...AND ISOLATED TORNADOES ARE ALSO POSSIBLE. THE SEVERE THREAT
WILL BE MAINLY CONFINED TO EAST ALABAMA.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS ALABAMA THROUGH
THURSDAY NIGHT.  HOWEVER...A LACK OF DEEP MOISTURE WILL HINDER
THUNDERSTORM DEVELOPMENT.  AT THIS TIME...IT APPEARS THAT THURSDAY
NIGHT WILL BE THE FAVORED PERIOD FOR ANY SEVERE THUNDERSTORMS...
AS A WEAK COLD FRONT APPROACHES THE AREA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL BE NECESSARY AT TIMES THROUGH TONIGHT.

In the hours before

Local storm report, Mar 19, 4:28 PM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
428 PM CST WED MAR 19 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0329 PM    GOLDVILLE                 AL   FUNNEL CLOUD
03/19/03   TALLAPOOSA                     REPORTED BY TALLAPOOSA
                                          COUNTY EMA.

0329 PM    NEW SITE                  AL   0.75 IN HAIL
03/19/03   TALLAPOOSA                     REPORTED BY TALLAPOOSA
                                          COUNTY EMA.

0330 PM    WELLBORN                  AL   1.75 IN HAIL
03/19/03   CALHOUN                        REPORTED BY CALHOUN
                                          COUNTY EMA.

0330 PM    ANNISTON                  AL   0.75 IN HAIL
03/19/03   CALHOUN                        PUBLIC REPORT.

0330 PM    ANNISTON                  AL   FUNNEL CLOUD
03/19/03   CALHOUN                        REPORTED BY HAM RADIO
                                          OPERATOR AND TRAINED
                                          STORM SPOTTER.
Local storm report, Mar 19, 5:02 PM CST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
502 PM CST WED MAR 19 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0336 PM    NEW SITE                  AL   0.88 IN HAIL
03/19/03   TALLAPOOSA                     REPORTED BY TALLAPOOSA
                                          COUNTY EMA.

0340 PM    ANNISTON                  AL   0.88 IN HAIL
03/19/03   CALHOUN                        REPORTED BY WGRW RADIO.

0342 PM    SAKS                      AL   1.75 IN HAIL
03/19/03   CALHOUN                        REPORTED BY CALHOUN
                                          COUNTY EMA.

0345 PM    TALLADEGA                 AL   0.75 IN HAIL
03/19/03   TALLADEGA                      REPORTED BY TALLADEGA
                                          COUNTY EMA.

0345 PM    OXFORD                    AL   FUNNEL CLOUD
03/19/03   CALHOUN                        REPORTED BY TRAINED STORM
                                          SPOTTER.

0345 PM    GAYLESVILLE               AL   FUNNEL CLOUD
03/19/03   CHEROKEE                       REPORTED BY WEIS RADIO.

0350 PM    RINGGOLD                  AL   WIND DAMAGE
03/19/03   CHEROKEE                       POWER LINES AND TREES
                                          DOWN ON COUNTY ROAD 91,
                                          COUNTY ROAD 56, AND
                                          HIGHWAY 35 N.   REPORTED
                                          BY WEIS RADIO.

0400 PM    DAVISTON                  AL   1.00 IN HAIL
03/19/03   TALLAPOOSA                     REPORTED BY TALLAPOOSA
                                          COUNTY EMA.

0415 PM    WADLEY                    AL   0.88 IN HAIL
03/19/03   RANDOLPH                       REPORTED BY RANDOLPH
                                          COUNTY EMA.

0445 PM    ROANOKE                   AL   1.00 IN HAIL
03/19/03   RANDOLPH                       REPORTED BY RANDOLPH
                                          COUNTY EMA.

0447 PM    ROANOKE                   AL   1.75 IN HAIL
03/19/03   RANDOLPH                       REPORTED BY ROANOKE RADIO
                                          STATION.

0450 PM    WHITES CROSSROADS         AL   0.88 IN HAIL
03/19/03   RANDOLPH                       REPORTED BY HAM RADIO
                                          OPERATOR.
Special weather statement, Mar 19, 5:23 PM CST, 4 hours 2 minutes before
ALZ027>029-036>038-041>050-200100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
523 PM CST WED MAR 19 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 58...

  AUTAUGA...COOSA...LOWNDES...TALLADEGA...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 58
WHICH IS IN EFFECT UNTIL 700 PM...

  BARBOUR...BULLOCK...CHAMBERS...CLAY...ELMORE...
  LEE...MACON...MONTGOMERY...PIKE...RANDOLPH...
  RUSSELL...TALLAPOOSA...
Local storm report, Mar 19, 6:31 PM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
631 PM CST WED MAR 19 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    6 NW ROANOKE              AL   4.00 IN HAIL
03/19/03   RANDOLPH                       SOFTBALL SIZE HAIL
                                          REPORTED IN THE
                                          FRIENDSHIP COMMUNITY.
                                          COLLECTED UP TO A FOOT
                                          DEEP. REPORTED BY
                                          RANDOLPH COUNTY EMA.

0505 PM    ROANOKE                   AL   1.75 IN HAIL
03/19/03   RANDOLPH                       REPORTED BY RANDOLPH
                                          COUNTY EMA.

0510 PM    OPELIKA                   AL   0.75 IN HAIL
03/19/03   LEE                            PUBLIC REPORT.

0510 PM    8 S PHENIX CITY           AL   0.75 IN HAIL
03/19/03   RUSSELL                        REPORTED BY RUSSELL
                                          COUNTY EMA.

0520 PM    SMITHS                    AL   0.25 IN HAIL
03/19/03   LEE                            REPORTED BY LEE COUNTY
                                          EMA.
Local storm report, Mar 19, 7:54 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
754 PM CST WED MAR 19 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    ANNISTON ARMY DEPOT       AL   FUNNEL CLOUD
03/19/03   CALHOUN                        SPOTTED 7 MILES W OF
                                          HIGHWAY 431. REPORTED BY
                                          TRAINED STORM SPOTTER.

0500 PM    5 S FORT MITCHELL         AL   FUNNEL CLOUD
03/19/03   RUSSELL                        REPORTED BY RUSSELL
                                          SHERIFFS OFFICE.

0510 PM    FORT MITCHELL             AL   0.75 IN HAIL
03/19/03   RUSSELL                        REPORTED BY RUSSELL
                                          SHERIFFS OFFICE.

0545 PM    LAFAYETTE                 AL   1.75 IN HAIL
03/19/03   CHAMBERS                       REPORTED BY CHAMBERS
                                          COUNTY EMA.

0647 PM    MILLTOWN                  AL   1.00 IN HAIL
03/19/03   CHAMBERS                       REPORTED BY CHAMBERS
                                          COUNTY EMA.
Special weather statement, Mar 19, 8:03 PM CST, 1 hour 22 minutes before
ALZ029-200230-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
803 PM CST WED MAR 19 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR RANDOLPH COUNTY UNTIL 830 PM
CST...

.SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 800 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES EAST OF WEDOWEE...MOVING NORTHEAST AT 35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WOODLAND AND WEDOWEE
THROUGH 830 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS PEA TO MARBLE SIZED HAIL.
HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE
OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3330 8554 3317 8539 3341 8506 3357 8525

The radar

The Atlanta radar (KFFC), 84 km away, was scanning. The volume nearest the first event began at 03:23 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Randolph

When
March 19, 9:25 PM CST
Where
Randolph County, Wedowee
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.300, -85.467

Penny size hail was reported in Wedowee.

Hail, Randolph

When
March 19, 9:30 PM CST
Where
Randolph County, Woodland
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.367, -85.383

Penny size hail was observed in the Woodland area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348301, 5348302.